Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Midland/Odessa, TX

April 25, 1997Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 1997, 2:44 AM CDT for Reagan County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1997, 2:44 AM CDT (07:44 UTC)
Expired
Apr 25, 1997, 3:30 AM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 12:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS1 KMAF 250744 RRA
SVRMAF
TXC383-250830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
244 AM CDT FRI APR 25 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN REAGAN COUNTY
 
AT 240 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 3 MILES WEST OF BIG LAKE MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BIG LAKE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

JP/TT/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:49 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 7:49 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
747 PM CDT THU APR 24 1997

AFTER COORDINATION WITH SPC/LBB...WILL CANCEL TORNADO WATCH NUMBER
194 FOR SOUTHWEST TX. SEE SPSMAF FOR DETAILS. TORNADO WATCH NUMBER
193 REMAINS IN EFFECT FOR NRN TWO TIERS OF COUNTIES UNTIL 9 PM CDT.

LOW-LEVEL MOISTURE STILL SCANT OVER SOUTHERN ZONES. STRONG UPPER JET
PUSHING EXTENSIVE MID/HIGH CLOUDS AHEAD OF IT INTO FAR SOUTHWEST
ZONES...NEARLY ELIMINATING WHAT IS LEFT OF INSOLATION TODAY. LATEST
RUC SHOWS IMPRESSIVE UPPER DIVERGENCE WITH JET SPREADING OVER FA
AFTER 03Z. SURFACE COLD FRONT PUSHING SOUTH THROUGH NRN FA ATTM AS
HOB HAS COOLED TO 54F. THIS STRONG BAROCLINIC ZONE (NEARLY 30F
DIFFERENCE BETWEEN MAF AND LBB) HAS BEEN FOCUS FOR TSRA OF MODERATE
INTENSITY. AM CONCERNED ABOUT HEAVY RAIN NORTHERN ZONES TONIGHT AS
H8 FLOW IS PROGGED TO BACK AS IT ADVECTS DWPTS AOA 10C INTO THIS
AREA. COMBINATION OF ISENTROPIC LIFT AT LOW LEVELS AND UPPDER LVL
DIVERGENCE SHOULD KEEP A GOOD CHC OF TSRA NRN ZONES OVERNIGHT.

TJT

In the hours before

Special weather statement, Apr 24, 9:02 PM CDT, 5 hours 42 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
901 PM CDT (801 PM MDT) THU APR 24 1997

...TORNADO WATCH NUMBER 193 HAS EXPIRED FOR THE NORTHEASTERN PERMAIN
BASIN...
...NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT FOR THE PERMIAN
BASIN...SOUTHWEST TEXAS...OR FAR SOUTHEAST NEW MEXICO...

AT 845 PM CDT...MIDLAND DOPPLER RADAR INDICATED WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUING OVER THE NORTHERN PERMIAN BASIN
...SOUTHEAST NEW MEXICO...AND PARTS OF THE TRANS-PECOS. BECAUSE
THESE STORMS HAVE REMAINED RELATIVELY WEAK AND DISORGANIZED FOR THE
LAST COUPLE HOURS...TORNADO WATCH NUMBER 193 WAS ALLOWED TO EXPIRE
AT 9 PM CDT.

NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT. HOWEVER...
THUNDERSTORMS IN THE AREA ARE STILL CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS.

TJT
Local storm report, Apr 25, 12:58 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1258 AM CDT (1158 PM MDT) FRI APR 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     TATUM                     NM   1.75 INCH HAIL
04/24/97   LEA

420 PM     TATUM                     NM   0.88 INCH HAIL
04/24/97   LEA                            NICKEL-SIZED HAIL COVERED
                                          GROUND

1130 PM    FORT STOCKTON             TX   0.75 INCH HAIL
04/24/97   PECOS

1130 PM    FORT STOCKTON             TX   WIND DAMAGE
04/24/97   PECOS                          POWER LINES DOWN...WINDOWS
                                          BROKEN

1125 PM    10 S JAL                  NM   0.88 INCH HAIL
04/24/97   LEA                            NICKEL HAIL AT STATE LINE
                                          ON HIGHWAY 18

1125 PM    10 N WINK                 TX   0.88 INCH HAIL
04/24/97   WINKLER                        NICKEL HAIL ON TX/NM STATE
                                          LINE ON HIGHWAY 18

1145 PM    5 S HOBBS                 NM   0.88 INCH HAIL
04/24/97   LEA                            NICKEL HAIL LASTED UNTIL
                                          1215 AM CDT

1218 PM    5 S ANDREWS               TX   1.00 INCH HAIL
04/25/97   ANDREWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Apr 24, 11:06 PM CDTSevere Thunderstorm WarningMAFWinkler44 min
Apr 24, 11:28 PM CDTSevere Thunderstorm WarningMAFAndrews42 min
Apr 24, 11:46 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 24, 11:50 PM CDTSevere Thunderstorm WarningMAFWinkler35 min
Apr 25, 12:07 AM CDTSevere Thunderstorm WarningMAFAndrews48 min
Apr 25, 12:32 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
Apr 25, 1:16 AM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 25, 2:17 AM CDTSevere Thunderstorm WarningMAFReagan48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.